Some drugs we take can be harmful to the health and function of the liver. Generally, the liver may have problems from a drug but may not show signs of symptoms.
Statins are drugs that are used to treat elevated cholesterol. These drugs can increase liver enzyme levels and cause liver damage (usually minor) but without symptoms.
However, in some cases statins may still be prescribed to people with chronic liver disease. For example, non-alcoholic fatty liver disease, non-alcoholic steatohepatitis and cirrhosis.
It is important to know that some drugs can damage the liver enough to cause symptoms. These can include yellowing of the skin and eyes (jaundice), abdominal pain, itching, and a tendency to bruise and bleed.
Why might some drugs affect the liver?
The liver helps the body break down certain drugs. These include some drugs that you buy over-the-counter or that your healthcare provider prescribes for you. However, the process is slower for some people. This can make you more likely to develop liver damage.
For example, pain relievers and fever reducers containing acetaminophen are a common cause of liver damage, especially when taken in doses much higher than the recommended dose.
Toxic hepatitis: a disease that can be caused by medications
Toxic hepatitis is an inflammation of the liver as a reaction to certain substances to which you were exposed. It can be caused by alcohol, chemicals, medications or nutritional supplements.
This liver condition may not cause symptoms and can be detected only with blood tests. When they appear, these may be some of the signs and symptoms of toxic hepatitis:
- Yellowing of the skin and whites of the eyes (jaundice).
- Abdominal pain in the upper right part of the abdomen
- Loss of appetite
- Nausea and vomiting
- Skin rash
- Weight loss
- Dark-colored or tea-colored urine
Symptoms of toxic hepatitis often go away when exposure to the toxin is stopped. However, it can permanently damage your liver. The production of cirrhosis and in some cases liver failure are some of the possible consequences.